Comptes Rendus
Théorie des nombres
Spectres pour l'approximation d'un nombre réel et de son carré
[Spectra for approximating a real number and its square.]
Comptes Rendus. Mathématique, Volume 339 (2004) no. 10, pp. 679-682.

Let α(ξ) be the exponent that measures how a non-quadratic real number ξ and its square can be simultaneously approximated by rational numbers with the same denominator. Davenport and Schmidt have proved that α(ξ) is always between the golden ratio γ and 2. Roy, and after him Bugeaud and Laurent, have constructed numbers ξ such that α(ξ)<2. Their method involves infinite words with many palindrome prefixes. In this text, we define new exponents of approximation that allow us to obtain, to some extent, a characterization of the values α(ξ) obtained by these authors.

Notons α(ξ) l'exposant qui mesure comment un nombre réel non quadratique ξ et son carré peuvent être approchés simultanément par des nombres rationnels de même dénominateur. Davenport et Schmidt ont démontré que α(ξ) est toujours compris (au sens large) entre le nombre d'or γ et 2. Roy, puis Bugeaud et Laurent, ont construit à l'aide de mots ayant beaucoup de préfixes palindromes des réels ξ tels que α(ξ)<2. Dans ce texte, on définit de nouveaux exposants d'approximation qui permettent, dans une certaine mesure, de caractériser les valeurs de α(ξ) obtenues par ces auteurs.

Received:
Accepted:
Published online:
DOI: 10.1016/j.crma.2004.10.009
Stéphane Fischler 1

1 D.M.A., E.N.S., 45, rue d'Ulm, 75230 Paris cedex 05, France
@article{CRMATH_2004__339_10_679_0,
     author = {St\'ephane Fischler},
     title = {Spectres pour l'approximation d'un nombre r\'eel et de son carr\'e},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {679--682},
     publisher = {Elsevier},
     volume = {339},
     number = {10},
     year = {2004},
     doi = {10.1016/j.crma.2004.10.009},
     language = {fr},
}
TY  - JOUR
AU  - Stéphane Fischler
TI  - Spectres pour l'approximation d'un nombre réel et de son carré
JO  - Comptes Rendus. Mathématique
PY  - 2004
SP  - 679
EP  - 682
VL  - 339
IS  - 10
PB  - Elsevier
DO  - 10.1016/j.crma.2004.10.009
LA  - fr
ID  - CRMATH_2004__339_10_679_0
ER  - 
%0 Journal Article
%A Stéphane Fischler
%T Spectres pour l'approximation d'un nombre réel et de son carré
%J Comptes Rendus. Mathématique
%D 2004
%P 679-682
%V 339
%N 10
%I Elsevier
%R 10.1016/j.crma.2004.10.009
%G fr
%F CRMATH_2004__339_10_679_0
Stéphane Fischler. Spectres pour l'approximation d'un nombre réel et de son carré. Comptes Rendus. Mathématique, Volume 339 (2004) no. 10, pp. 679-682. doi : 10.1016/j.crma.2004.10.009. https://comptes-rendus.academie-sciences.fr/mathematique/articles/10.1016/j.crma.2004.10.009/

[1] J.-P. Allouche; J.L. Davison; M. Queffélec; L.Q. Zamboni Transcendence of Sturmian or morphic continued fractions, J. Number Theory, Volume 91 (2001) no. 1, pp. 39-66

[2] Y. Bugeaud Approximation by Algebraic Numbers, Cambridge Tracts in Mathematics, vol. 160, Cambridge University Press, 2004

[3] Y. Bugeaud, M. Laurent, Exposants d'approximation et fractions continues sturmiennes, soumis

[4] J. Cassaigne Limit values of the recurrence quotient of Sturmian sequences, Theor. Comput. Sci., Volume 218 (1999), pp. 3-12

[5] H. Davenport; W. Schmidt Approximation to real numbers by algebraic integers, Acta Arith., Volume 15 (1969), pp. 393-416

[6] D. Roy Approximation simultanée d'un nombre et de son carré, C. R. Acad. Sci. Paris, Ser. I, Volume 336 (2003), pp. 1-6

[7] D. Roy Approximation to real numbers by cubic algebraic integers I, Proc. London Math. Soc., Volume 88 (2004), pp. 42-62

[8] D. Roy Approximation to real numbers by cubic algebraic integers II, Ann. Math., Volume 158 (2003), pp. 1081-1087

[9] W. Schmidt Diophantine Approximation, Lecture Notes in Math., vol. 785, Springer, 1980

Cited by Sources:

Comments - Policy


Articles of potential interest

Approximation simultanée d'un nombre et de son carré

Damien Roy

C. R. Math (2003)


On binary palindromes of the form 10n±1

Florian Luca; Alain Togbé

C. R. Math (2008)